MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT2H04
Medical Device Problem Codes Migration (4003); Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/31/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the a2 segment of the right internal carotid artery (ica) using penumbra smart coils (smart coil) and a penumbra smart coil detachment handle (handle).It was noted that the patient¿s anatomy was tortuous.During the procedure, the physician implanted a smart coil in the target vessel.The physician then advanced another smart coil into the target location and attempted to detach it using a handle; however, the smart coil did not fully detach with the alignment zone not completely separated.Subsequently, the physician retracted the pusher assembly and noticed the smart coil was still attached under angiography from the origin of the inner carotid artery.The physician continued retracting the pusher assembly under angiography and noticed that the smart coil had unintentionally detached, and the smart coil was at the distal end of the microcatheter.The physician was unable to push the detached smart coil into the aneurysm using the pusher assembly and the smart coil moved into the parent vessel.Therefore, the physician used a stent to press the smart coil against the vessel wall.It was also reported that the parent vessel was able to keep its patency.The procedure ended the procedure at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil confirmed that the embolization coil was detached from the pusher assembly.Further evaluation revealed that the pet lock was broken and separated on the proximal end of the pusher assembly, the pull wire was retracted out of the ddt, which resulted in the embolization coil detaching from the pusher assembly.This damage typically occurs due to successful detachment.The detached embolization coil was not returned for evaluation.Therefore, the root cause of the reported complaint could not be determined.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of the reported initial detachment issue on the smart coil penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12097186
Report Number3005168196-2021-01444
Device Sequence Number17125067
Product Code HCG
UDI-Device Identifier00814548015750
UDI-Public00814548015750
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/27/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/19/2025
Device Model Number400SMTHXSFT2H04
Device Catalogue Number400SMTHXSFT2H04
Device Lot NumberF101264
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/10/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/02/2021
Supplement Date Received by Manufacturer07/07/2021
Initial Report FDA Received Date06/30/2021
Supplement Report FDA Received Date07/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age79 YR
Date Report Sent to FDA01/01/2005